Alert archive / Iowa / Special Weather Statements in 2016

Special Weather Statement, NWS Des Moines, IA

August 4, 2016Black Hawk County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 4, 2016, 12:20 PM CDT for Black Hawk County, Iowa. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2016, 12:20 PM CDT (17:20 UTC)
Expired
Aug 4, 2016, 1:15 PM CDT
In force
55 min
Issued by
NWS Des Moines, IA

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 138 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 1:13 PM CDTTSTM WND DMGWaterloo, IALARGE TREE DOWN ON SOME POWER LINES. DELAYED REPORT.
Aug 4, 1:23 PM CDTTSTM WND DMG3 S Evansdale, IADELAYED REPORT FROM AUGUST 4. MULTIPLE TREES AND TREE LIMBS DOWNED IN WASHBURN. SMALL METAL ROOF CANOPY FLIPPED. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WWUS83 KDMX 041720
SPSDMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1220 PM CDT THU AUG 4 2016
 
IAZ028-038-039-050-041815-
BREMER IA-TAMA IA-BLACK HAWK IA-GRUNDY IA-
1220 PM CDT THU AUG 4 2016

...GUSTY WINDS AND HEAVY RAINFALL HEADING TOWARD WATERLOO...

AT 1218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CEDAR FALLS...MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAINFALL IS ALSO EXPECTED WITH PONDING OF WATER ON
ROADWAYS POSSIBLE. A QUICK HALF INCH TO ONE INCH OF RAINFALL IS
EXPECTED WITH THIS STORM. 

LOCATIONS IMPACTED INCLUDE...
WATERLOO...CEDAR FALLS...EVANSDALE...JESUP...LA PORTE CITY...
HUDSON...REINBECK...DIKE...ELK RUN HEIGHTS...WATERLOO MUNICIPAL
AIRPORT...CROSSROADS MALL...UNI-DOME AND MCLEOD CENTER...
JANESVILLE...WASHBURN...RAYMOND...GILBERTVILLE...MORRISON...TF CLARK
STATE PARK AND GEORGE WYTH STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4230 9207 4230 9230 4225 9230 4220 9254
      4243 9280 4256 9265 4256 9255 4263 9256
      4270 9247 4249 9208 4247 9208 4247 9206
TIME...MOT...LOC 1718Z 309DEG 20KT 4257 9254 

$$

BEERENDS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 6:50 AM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 4, 6:50 AM CDT, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
650 AM CDT Thu Aug 4 2016

...Updated Aviation Discussion...

.SHORT TERM.../Today/
Issued at 409 AM CDT Thu Aug 4 2016

Main forecast concern was focused on timing of convection and any
severe weather potential. Pulled back the onset of pops a few
hours today and confined them to just the north to northwest this
morning. The MCS over east-central South Dakota looks to move into
northern portions of the CWA b/t 13-15z this morning and will be
the first round of storms. The second round looks to develop along
the cold front this afternoon. Most of the hires models agree on
this timing, but keep convection somewhat disorganized and thus
low confidence any widespread severe potential this morning.

The cold front looks to enter the northwest portion of Iowa b/t
18-21z and transition southeast through the afternoon hours and
by around 00z Friday it looks to be located from near Cass County
to Black Hawk County. The better forcing remains over northern
Iowa collocated with good instability. MCW NAM/GFS Bufr soundings
suggest SB CAPE to increase to 3000-4000 J/kg b/t 21-00z today.
Low level shear is weak, 0-1km is roughly 10 knots and 0-3km shear
is near 20 knots and thus not anticipating much of a tornado
threat today. Main severe concern would be elevated hail and
damaging wind with the amount of instability present, including
DCAPE values over 1000 J/kg, once storms redevelop later this
afternoon. The other threat is heavy rain as PWATs are as high as
2.5 inches and warm layer cloud depths over 14,000 feet. Certainly
anything that develops will have the potential to put down a
significant amount of rain in a short time frame. The coverage
looks to be limited until after 00z Friday.

.LONG TERM.../Tonight through Wednesday/
Issued at 409 AM CDT Thu Aug 4 2016

The cold front will be entering central Iowa by 00z with
thunderstorms likely ongoing to begin the period in vicinity of
the boundary especially over the northeast. A possible split may
be in progress with the primary upper level system and kinematics
passing to the north while other energy remains to the southwest.
This line should eventually fill during the evening as the system
settles slowly south. Heavy rain potential remains with a ribbon
of PWATs in excess of 2 inches pooling ahead of the front. Despite
the lack of a good LLJ development this evening, moisture
transport will remain good in the low to mid levels feeding into
the boundary. Initial storm motions will be nearly parallel to the
front leading to the potential for training of storms. A few
severe storms remain possible with best potential over the
northeast half of the state where better deep layer shear resides.
Damaging wind gusts remain the main threat for severe weather with
cold pool development possible with favorable 0-3 km theta-e
differences and flow becoming unidirectional aloft. Convection may
maintain much of the night as the cold front settles very slowly
south and instability remaining a bit post frontal keeping
thunderstorm chances going despite boundary passage.

Showers and thunderstorms will remain possible over the far south
on Friday. There is some uncertainty farther north towards the I80
corridor where good drying is taking place below 700 mb but good
deep layer moisture will reside above this level along with
continued weak forcing. May need to add a few showers back north
if trends persist. The moisture aloft and associated clouds may
also keep temperatures cooler than the forecast upper 70s to lower
80s over the southern half. Additional chances for showers and
isolated thunderstorms will try to lift into southwest Iowa
Saturday while pleasant and dry conditions are expected elsewhere.
The best potential for thunderstorms over the weekend remains
late Sunday into Monday morning as warm advection begins to surge
back north. Tuesday and Wednesday will be warm and humid with a
few isolated storms possible.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 650 AM CDT Thu Aug 4 2016

VFR conditions look to prevail through the TAF period with storms
chances this afternoon and evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Podrazik
LONG TERM...Donavon
AVIATION...Podrazik
Hazardous weather outlook, Aug 4, 5:12 AM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED
NATIONAL WEATHER SERVICE DES MOINES IA
512 AM CDT THU AUG 4 2016

IAZ004>007-015>017-023>028-034>039-046>050-060>062-051015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-
TAMA-POLK-JASPER-POWESHIEK-
512 AM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING THEN AGAIN THIS
AFTERNOON AND EARLY EVENING. A FEW SEVERE STORMS MAY OCCUR WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. HEAVY RAINFALL IS
ALSO POSSIBLE ALONG WITH LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST AT TIMES SUNDAY
THROUGH MONDAY NIGHT WITH MORE ISOLATED ACTIVITY TUESDAY AND
WEDNESDAY. SEVERE WEATHER AND HEAVY RAINFALL MAY BE POSSIBLE
MAINLY BETWEEN SUNDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER
RAINFALL AND FLOODING REPORTS ARE ENCOURAGED.

IAZ033-044-045-057>059-070>075-081>086-092>097-051015-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
512 AM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND
OVERNIGHT. ISOLATED SEVERE STORMS MAY OCCUR WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. HEAVY RAINFALL IS ALSO POSSIBLE
ALONG WITH LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THURSDAY INTO THURSDAY
NIGHT. A FEW STRONG TO SEVERE STORMS PRODUCING GUSTY WINDS AND
LOCALLY HEAVY RAIN ARE POSSIBLE.

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST AT TIMES SATURDAY
NIGHT THROUGH MONDAY NIGHT WITH MORE ISOLATED ACTIVITY TUESDAY
AND WEDNESDAY. SEVERE WEATHER AND HEAVY RAINFALL MAY BE POSSIBLE
MAINLY BETWEEN SUNDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER
RAINFALL AND FLOODING REPORTS ARE ENCOURAGED.

In the hours before

Special weather statement, Aug 4, 10:09 AM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1009 AM CDT THU AUG 4 2016

IAZ017-026-027-041545-
FRANKLIN IA-CERRO GORDO IA-BUTLER IA-
1009 AM CDT THU AUG 4 2016

...GUSTY WINDS AND DIME HAIL POSSIBLE...

AT 1008 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ROCKWELL...OR 11 MILES SOUTH OF MASON CITY...MOVING EAST AT 25
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MASON CITY...SHEFFIELD...ROCKWELL...THORNTON...SWALEDALE...CHAPIN...
AREDALE...DOUGHERTY...BURCHINAL AND PORTLAND.

LAT...LON 4291 9303 4291 9290 4285 9287 4281 9336
      4307 9344 4320 9303
TIME...MOT...LOC 1508Z 257DEG 21KT 4298 9321

BEERENDS
Local storm report, Aug 4, 11:06 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1106 AM CDT THU AUG 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND DMG     4 SW DOUGHERTY          42.89N 93.10W
08/04/2016                   FRANKLIN           IA   TRAINED SPOTTER

            2 FOOT IN DIAMETER TREE SNAPPED.

&&

NWS DES MOINES IA
IRIS SYSTEM
Special weather statement, Aug 4, 12:20 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1220 PM CDT THU AUG 4 2016

IAZ028-038-039-050-041815-
BREMER IA-TAMA IA-BLACK HAWK IA-GRUNDY IA-
1220 PM CDT THU AUG 4 2016

...GUSTY WINDS AND HEAVY RAINFALL HEADING TOWARD WATERLOO...

AT 1218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CEDAR FALLS...MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAINFALL IS ALSO EXPECTED WITH PONDING OF WATER ON
ROADWAYS POSSIBLE. A QUICK HALF INCH TO ONE INCH OF RAINFALL IS
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATERLOO...CEDAR FALLS...EVANSDALE...JESUP...LA PORTE CITY...
HUDSON...REINBECK...DIKE...ELK RUN HEIGHTS...WATERLOO MUNICIPAL
AIRPORT...CROSSROADS MALL...UNI-DOME AND MCLEOD CENTER...
JANESVILLE...WASHBURN...RAYMOND...GILBERTVILLE...MORRISON...TF CLARK
STATE PARK AND GEORGE WYTH STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4230 9207 4230 9230 4225 9230 4220 9254
      4243 9280 4256 9265 4256 9255 4263 9256
      4270 9247 4249 9208 4247 9208 4247 9206
TIME...MOT...LOC 1718Z 309DEG 20KT 4257 9254

BEERENDS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:09 AM CDTSpecial Weather StatementDMXCerro Gordo36 min
Aug 4, 10:37 AM CDTSevere Thunderstorm WarningDMXButler, Franklin38 min
Aug 4, 11:10 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy65 min
Aug 4, 1:28 PM CDTHeat AdvisoryDMXAdair, Adams, Appanoose, Audubon, Boone, Carroll and 24 more6 hr
Aug 4, 1:42 PM CDTSpecial Weather StatementDMXBlack Hawk48 min
Aug 4, 2:00 PM CDTSpecial Weather StatementDMXDallas30 min
Aug 4, 4:23 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall37 min
Aug 4, 4:50 PM CDTSevere Thunderstorm WarningDMXTama55 min
Aug 4, 5:05 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright40 min
Aug 4, 5:58 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler47 min
Aug 4, 6:52 PM CDTSevere Thunderstorm WarningDMXGrundy, Jasper, Marshall, Poweshiek, Story, Tama68 min

Nearby

Special Weather Statements in Iowa, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.